Alert archive / Illinois / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 73, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2015, 10:59 PM CDT for Fayette County, Montgomery County, Illinois. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2015, 10:59 PM CDT (03:59 UTC)
- Expired
- May 24, 2015, 11:21 PM CDT
- In force
- 22 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fayette County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:04 PM CDT | TSTM WND DMG | Nokomis, IL | NUMEROUS TREES DAMAGED IN AND AROUND THE CITY OF NOKOMIS. |
| May 24, 11:11 PM CDT | TSTM WND GST 55 | Nokomis, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
279
WUUS53 KLSX 250359
SVRLSX
ILC051-135-250445-
/O.NEW.KLSX.SV.W.0073.150525T0359Z-150525T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1059 PM CDT SUN MAY 24 2015
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 1145 PM CDT
* AT 1056 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF NOKOMIS TO SHOBONIER...AND
MOVING EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
VANDALIA...NOKOMIS...RAMSEY...BROWNSTOWN...ST. ELMO...WRIGHTS
CORNER...BAYLE CITY...WENONAH...OHLMAN...AVENA AND ST. JAMES.
THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.
THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN ILLINOIS FROM EXIT 61 TO EXIT 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 3885 8919 3898 8926 3903 8925 3903 8929
3935 8954 3935 8914 3922 8913 3922 8881
3895 8880
TIME...MOT...LOC 0400Z 270DEG 23KT 3935 8934 3888 8905
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
GKS2 follow-up statements
631
WWUS53 KLSX 250413
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1113 PM CDT SUN MAY 24 2015
ILC051-135-250445-
/O.CON.KLSX.SV.W.0073.000000T0000Z-150525T0445Z/
MONTGOMERY IL-FAYETTE IL-
1113 PM CDT SUN MAY 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
FAYETTE AND EASTERN MONTGOMERY COUNTIES UNTIL 1145 PM CDT...
AT 1110 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NOKOMIS TO 7 MILES NORTHWEST OF BROWNSTOWN...AND
MOVING EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
WRIGHTS CORNER AND OHLMAN.
THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 3903 8925 3903 8929 3935 8951 3935 8914
3922 8913 3922 8881 3912 8881
TIME...MOT...LOC 0412Z 270DEG 23KT 3935 8924 3907 8901
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
GKS219
WWUS53 KLSX 250421
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 PM CDT SUN MAY 24 2015
ILC051-135-250431-
/O.CAN.KLSX.SV.W.0073.000000T0000Z-150525T0445Z/
MONTGOMERY IL-FAYETTE IL-
1121 PM CDT SUN MAY 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE AND EASTERN
MONTGOMERY COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 3903 8925 3903 8929 3935 8951 3935 8914
3922 8913 3922 8881 3912 8881
TIME...MOT...LOC 0421Z 270DEG 23KT 3935 8917 3907 8894
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:49 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 24, 6:49 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 649 PM CDT Sun May 24 2015 .SHORT TERM: (Through Late Tonight) Issued at 200 PM CDT Sun May 24 2015 Isolated to scattered thunderstorms will continue to develop in the unstable airmass this afternoon ahead of the main band of rain and storms that is aligned north to south from near IRK to SGF. Initial tornado threat will be with the MCV structure that is currently moving north-northeast from Sedalia to Kirksville the next few hours. Perhaps this activity will skirt our western CWA, but the larger threat of strong to severe thunderstorms will arrive a bit later this afternoon and evening. A strong shortwave will lift northeast across the region with an arcing band of thunderstorms accompanying it. The enviroment will be supportive of embedded mesovortices and short lived tornadoes as low level shear and helicity values will increase as the surface wind begins to back to the south-southeast as low pressure forms to our west. This activity should be progressive and therefore the threat of flash flooding remains low in our CWA. CVKING .LONG TERM: (Memorial Day through Sunday) Issued at 200 PM CDT Sun May 24 2015 Memorial Day still looks dry as subsidence is expected behind tonights system. Temperatures should be quite mild with some sunshine expected. The dry weather will not last long thought as next shortwave will move through the area Monday night and Tuesday morning bringing the area another round of showers and thunderstorms. Timing of convection has me doubting we see much severe weather on Tuesday. The pattern remains active the remainder of the week and straight into next weekend. Chance of thunderstorms each day with mild temperatures. Severe weather chances will depend on timing of individual shortwaves and available instability/shear. && .AVIATION: (For the 00z TAFs through 00z Monday Evening) Issued at 607 PM CDT Sun May 24 2015 Expect periods of SH/TS to continue through the evening until a low pressure system lifts away from the area. MVFR ceilings are expected to persist for several hours after the rain has ended. Once ceilings fall to MVFR later tonight, improvement is not expected until after 12z. Winds will remain southeasterly to southerly, then turn southwesterly after 06z with the passage of the surface low. Winds are forecast to back once again and become southerly after 18z. Kanofsky && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 24, 1:34 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 134 PM CDT SUN MAY 24 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 134 PM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE NUMEROUS THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS OF 60 MPH AND A FEW SHORT-LIVED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MOST OF THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ALL SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS THIS AFTERNOON AND EVENING. CVKING
In the hours before
Special weather statement, May 24, 8:00 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 800 PM CDT SUN MAY 24 2015 ILZ096-097-250145- BROWN IL-PIKE IL- 800 PM CDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN AND EASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 845 PM CDT... AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANT HILL...OR 9 MILES SOUTH OF PITTSFIELD...MOVING NORTHEAST AT 50 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PITTSFIELD... GRIGGSVILLE... BUCKHORN... THIS STORM WILL IMPACT... INTERSTATE 72 FROM EXIT 31 TO EXIT 35. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GKS
Local storm report, May 24, 8:53 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG FARMINGTON 37.78N 90.43W
05/24/2015 ST. FRANCOIS MO LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES BLOWN DOWN AROUND TOWN.
&&
BYRDLocal storm report, May 24, 8:59 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 6 NW WEINGARTEN 37.94N 90.29W
05/24/2015 STE. GENEVIEVE MO TRAINED SPOTTER
POWER LINES DOWN AND ROOF DAMAGE AT THE SEVEN FALLS
COMMUNITY NEAR THE INTERSECTION OF ROUTES C AND EE.
&&
CARNEYLocal storm report, May 24, 10:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 3 NW WALNUT HILL 38.50N 89.08W
05/24/2015 M58 MPH MARION IL AWOS
&&
BYRDLocal storm report, May 24, 10:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG CENTRALIA 38.52N 89.13W
05/24/2015 MARION IL TRAINED SPOTTER
SEVERAL POWER LINES BLOWN DOWN. ONE OF THE POWER LINES
WAS KNOCKED DOWN BY A FALLEN TREE.
&&
BYRDLocal storm report, May 24, 10:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG IRVINGTON 38.44N 89.16W
05/24/2015 WASHINGTON IL BROADCAST MEDIA
SEVERAL LARGE TREE LIMBS BLOWN DOWN.
&&
BYRDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:52 PM CDT | Tornado Warning | LSX | Saint Clair | 23 min |
| May 24, 9:27 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 48 min |
| May 24, 10:15 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Madison, Marion, Montgomery and 1 more | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.